Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 172, NWS Hastings, NE

August 20, 2021Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2021, 5:20 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 5:20 PM CDT (22:20 UTC)
Expired
Aug 20, 2021, 6:00 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:25 PM CDTHAIL 0.884 Ne Belvidere, NEDELAYED REPORT OF HAIL UP TO AROUND NICKEL SIZE.
Aug 20, 5:40 PM CDTTSTM WND GST 653 W Gilead, NEESTIMATED 60-70 MPH WINDS ALONG HIGHWAY 136.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS53 KGID 202220
SVRGID
NEC059-169-202300-
/O.NEW.KGID.SV.W.0172.210820T2220Z-210820T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
520 PM CDT Fri Aug 20 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fillmore County in south central Nebraska...
  Thayer County in south central Nebraska...

* Until 600 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located near Belvidere, or
  27 miles north of Belleville, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gilead around 525 PM CDT.
  Alexandria around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 4000 9775 4017 9776 4035 9756
      4044 9737
TIME...MOT...LOC 2220Z 254DEG 28KT 4022 9751 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
4 follow-up statements
902 
WWUS53 KGID 202232
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
532 PM CDT Fri Aug 20 2021

NEC059-202240-
/O.CAN.KGID.SV.W.0172.000000T0000Z-210820T2300Z/
Fillmore NE-
532 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4000 9737 4000 9771 4016 9766 4035 9756
      4035 9737
TIME...MOT...LOC 2230Z 255DEG 24KT 4013 9750 

$$

NEC169-202300-
/O.CON.KGID.SV.W.0172.000000T0000Z-210820T2300Z/
Thayer NE-
532 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR THAYER COUNTY...

At 530 PM CDT, a severe thunderstorm was located near Gilead, or 22
miles north of Belleville, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Gilead around 540 PM CDT.
  Alexandria around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 4000 9771 4016 9766 4035 9756
      4035 9737
TIME...MOT...LOC 2230Z 255DEG 24KT 4013 9750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
462 
WWUS53 KGID 202241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
541 PM CDT Fri Aug 20 2021

NEC169-202300-
/O.CON.KGID.SV.W.0172.000000T0000Z-210820T2300Z/
Thayer NE-
541 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN THAYER COUNTY...

At 541 PM CDT, a severe thunderstorm was located near Gilead, or 28
miles northeast of Belleville, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Thayer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 4000 9764 4016 9755 4035 9748
      4035 9737
TIME...MOT...LOC 2241Z 262DEG 25KT 4018 9738 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
237 
WWUS53 KGID 202248
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
548 PM CDT Fri Aug 20 2021

NEC169-202300-
/O.CON.KGID.SV.W.0172.000000T0000Z-210820T2300Z/
Thayer NE-
548 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN THAYER COUNTY...

At 547 PM CDT, a severe thunderstorm was located near Gilead, or 27
miles northeast of Belleville, moving east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Emergency management. At 540 pm cdt, 70 mph winds were 
         reported 3 miles west of Gilead.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
eastern Thayer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9737 4000 9758 4015 9750 4035 9745
      4035 9737
TIME...MOT...LOC 2247Z 268DEG 22KT 4016 9735 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Wesely
892 
WWUS53 KGID 202259
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
559 PM CDT Fri Aug 20 2021

NEC169-202309-
/O.EXP.KGID.SV.W.0172.000000T0000Z-210820T2300Z/
Thayer NE-
559 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THAYER COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4000 9737 4000 9758 4015 9750 4035 9745
      4035 9737
TIME...MOT...LOC 2259Z 254DEG 28KT 4019 9723 

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
256 PM CDT Fri Aug 20 2021

.DISCUSSION...(This evening through Friday)
Issued at 237 PM CDT Fri Aug 20 2021

This afternoon and evening...
A strong cold front is quickly tracking southeast across the
forecast area this afternoon. As of 230 pm...this front has
already passed southeast of the Tri-Cities resulting in cooler
temperatures, less humidity, and breezy northwest winds. The cold
front is expected to exit our southeastern counties around 6 pm
this evening. Thunderstorms should form along this cold front
between 5 and 7 pm and quickly develop into a broken line or line
of storms primarily to the east of our forecast area. However,
there is a small chance that the first few thunderstorms that
develop along the front could form across our eastern most
counties before quickly tracking east out of our forecast area.
Severe weather is possible along and ahead of the front with any
thunderstorms that develop. Again this severe weather threat is
primarily east of our forecast area.

Saturday...
This will be a beautiful day between weather systems with dry
conditions and high temperatures in the upper 70s to around 80
across southern Nebraska, and 80s over north central Kansas.

Sunday...
The next shortwave upper trough will track across the northern and
central plains during the day on Sunday. This will bring at least
a marginal to slight risk of severe thunderstorms back to the
forecast area. The upper trough will bring with it stronger winds
aloft to create favorable wind shear, while return southerly flow
will allow for increasing low level moisture and increasing
instability. Will need to keep an eye out for several severe
thunderstorms by late afternoon and evening. It will also warm up
with highs back around 90 over southern Nebraska to the mid 90s
over northern Kansas.

Monday...
The 12Z ECMWF brings another weak upper wave through that appears
weaker than the Sunday wave, but could be enough for some isolated
thunderstorms again by Monday afternoon and evening. These slight
chances in our current forecast may need to be expanded and
increased with ECMWF is correct. The main thing is that it will
continue to be hot with highs in the 90s.

Tuesday through Friday...
The overall pattern will be an upper ridge of high pressure to our
south across the southern plains and weak shortwaves tracking
across the northern plains. We could be the battle ground between
the souther moisture and northern waves on a few of these days
primarily Wednesday through Friday when we will see at least some
chance for thunderstorms. Overall it will be a warm period with
highs in the 90s on Tuesday and then mainly 80s across Nebraska
and 90s over northern Kansas Wednesday through the end of the
week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 125 PM CDT Fri Aug 20 2021

The cold frontal boundary is working it's way through the region
resulting in a wind shift from southwest to northwest this
afternoon. The wind will also pick up some behind the front with
northwest wind gusts possibly up to 25 mph. It appears that this
will be a dry frontal passage as storms will not fire up along the
front until late afternoon well east of our TAF sites. The low
clouds should eventually scatter out behind the cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Aug 20, 2:43 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
243 PM CDT Fri Aug 20 2021

KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-211200-
Jewell-Mitchell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-
Nuckolls-Thayer-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas east of Highway 281
in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There remains a low end chance for thunderstorms to redevelop
along a cold front moving through the area this afternoon, but
greatest storm chances will likely remain east of Highway 81. If
storms develop, there is potential for some to be strong to
severe, with hail near the size of quarters, wind gusts near 60
MPH. Any activity that develops will likely clear the outlook
area by mid- evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed, but there remains
an outside chance for a strong or severe thunderstorm between 4PM
and 7PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
211200-
Phillips-Smith-Rooks-Osborne-Valley-Greeley-Sherman-Howard-Dawson-
Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-Franklin-
Webster-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas along and west of
Highway 281 in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 20, 3:58 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Fri Aug 20 2021

NEZ086-087-202130-
Thayer NE-Nuckolls NE-
358 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Nuckolls and
northwestern Thayer Counties through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 28 miles northwest of Belleville, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Ruskin, Oak and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9798 4014 9807 4035 9788 4035 9780
      4019 9761
TIME...MOT...LOC 2058Z 229DEG 16KT 4015 9796

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Aug 20, 4:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
427 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             OAK                     40.24N 97.90W
08/20/2021  E0.75 INCH       NUCKOLLS           NE   TRAINED SPOTTER

&&

KS
Special weather statement, Aug 20, 4:45 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
445 PM CDT Fri Aug 20 2021

KSZ019-202215-
Mitchell KS-
445 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of central Mitchell
County through 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 14 miles northwest of Lincoln, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Beloit and Asherville...
  but mainly rural south cenral and central Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

&&

LAT...LON 3956 9821 3943 9793 3940 9793 3922 9813
      3922 9836
TIME...MOT...LOC 2145Z 210DEG 26KT 3923 9826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Aug 20, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             9 NE VICTOR             39.33N 98.15W
08/20/2021  E0.70 INCH       MITCHELL           KS   TRAINED SPOTTER

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDDawson51 min
Aug 19, 11:24 PM CDTSpecial Weather StatementGIDDawson, Gosper51 min
Aug 19, 11:36 PM CDTSpecial Weather StatementGIDDawson24 min
Aug 20, 12:19 AM CDTSpecial Weather StatementGIDBuffalo, Dawson, Gosper, Phelps, Sherman26 min
Aug 20, 2:43 AM CDTAreal Flood AdvisoryGIDHall4 hr
Aug 20, 3:51 AM CDTSpecial Weather StatementGIDAdams, Clay, Hamilton39 min
Aug 20, 3:58 PM CDTSpecial Weather StatementGIDNuckolls32 min
Aug 20, 4:16 PM CDTSevere Thunderstorm WarningGIDFillmore, Nuckolls, Thayer44 min
Aug 20, 4:50 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.